U.K. resident Aaron McCaffrey was a 27-year-old father of two when he passed away in January.
According to his longtime girlfriend, Leanne Harvey, McCaffrey was one of the most down-to-earth people she’d ever met. She said you couldn’t find someone who met him and didn’t think the world of him.
That was until McCaffrey began battling an addiction.
Harvey wrote on Facebook that McCaffrey’s addiction began eight years ago when a family member gave him a morphine pill for a headache:
When Aaron was 19, he found himself addicted to morphine after stupidly being given one tablet for a headache by a family member. Aaron had struggled with depression [since he was] 12, and it seems the high from morphine gave him an escape from his thoughts and every day worries.
Once Harvey learned he was taking the morphine pills on a regular basis, she and McCaffrey’s mom attempted to get him help.
However, as Harvey explained on Facebook, doctors were quick to sweep the severity of his addiction under the rug:
They simply gave us numbers of self help addiction teams and advised Aaron to go cold turkey to get off the drugs. He wasn’t strong enough to do this alone and began lying about going to support groups and weaning himself off the medication. He even went as far as picking the lock on a safe to get to his step dads blister packs and stealing them. The addiction took over his life fast.
Not knowing where to turn, Harvey’s father and McCaffrey’s stepfather decided to stop filling their prescriptions in order to cut McCaffrey off at the source. Unfortunately, McCaffrey began finding other ways to satisfy his addiction.
According to Harvey, McCaffrey started extracting codeine from the co-codamol he would purchase over the counter. But when pharmacists started recognizing how often McCaffrey was purchasing the over-the-counter drugs, they cut him off, too, forcing him to turn to the internet.
At this point, everything seemed fine to Harvey, until eBay notified her of a purchase she didn’t make:
A good while later, I thought everything had finally stopped. We’d had our first child, things seemed perfect. Until I kept finding little blue and grey pills around the house, and whenever I’d [asked] Aaron about them he’d say they weren’t his or shrug it off.
After receiving an eBay notification about something being dispatched, I looked through my deleted purchases and Aaron had been buying Loperamide [Imodium] in bulk, about 500 pills at a time from America.
Confused as to why McCaffrey was purchasing diarrhea medication in bulk, Harvey did some of her own research.
I never thought I'd be one to post a massive essay about something soppy on Facebook. But here I find myself… We all…
According to her findings, Loperamide [which is sold under the brand name Imodium in the U.S.] is an over-the-counter drug that helps addicts who are going through withdrawals. She explained:
To me and you Loperamide is Imodium; that thing you use when you’ve got an upset stomach and need to stop going to the loo so much. But to addicts who have done their research, it is a tablet which contains trace amounts of opiates in them. So in theory, if you take 100-200 tablets a day, you’ll get some sort of a high from it. Or as Aaron said, they made him feel “normal.”
Horrified by how bad his problem was getting, Harvey tried to get him help again, to no avail.
Eventually, Harvey decided it was time to focus her attention on their two children. Knowing that she couldn’t raise them in that type of environment anymore, she left the “love of her life,” calling it the “hardest thing” she’s ever had to do.
McCaffrey continued taking Loperamide until Jan. 13 when he was found unconscious in a grocery store bathroom.
The 27-year-old had suffered a heart attack after consuming a total of 250 pills. On his way to the hospital, he suffered three more heart attacks.
Despite getting immediate medical attention, this otherwise healthy 27-year-old, who didn’t drink or smoke, had another three cardiac arrests that day and was left with brain damage so severe had he died just days after being admitted to hospital surrounded by his heartbroken family.
Leanne told The Sun that doctors were shocked when learning that he had overdosed of Loperamide:
“When I got to the hospital the doctors and nurses told me that they thought they had been treating him for a heroin overdose and asked if I knew what was in his bag. I told them that I thought I knew, and I tried to explain to them what he used the pills for, why he had so many and how we had tried to help him. They seemed shocked, and said that they had never seen anything like it.”
According to the Food and Drug Administration, too much Imodium can cause deadly heart problems:
The risk of these serious heart problems, including abnormal heart rhythms, may also be increased when high doses of loperamide are taken with several kinds of medicines that interact with loperamide.
As some of their text messages show, McCaffrey fought to kick his addiction up until his last breath:
Now, Harvey is hoping that by sharing McCaffery’s story, it will help lawmakers realize there should be restrictions on the amount of medication that can be purchased by a single person.
Dr. William Eggleston, a toxicologist at SUNY Upstate Medical Center, agrees. NBC reported back in 2016 that he helped write a report, saying:
Action should be taken to regulate the sale of loperamide-containing products in a manner similar to pseudoephedrine, dextromethorphan, and other restricted over-the-counter medications. […] Additionally, steps should be taken to strengthen public awareness of the effects of loperamide abuse.
However, while the FDA is thinking about taking action and limiting the amount of Loperamide a single person can buy, nothing has been set in stone.
Harvey is optimistic that if enough people sign the petition she created on Change.org, more children won’t be faced with losing a parent quite like her children had.